Drought, Antelope
- When
- July 17, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Antelope forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 42.177, -98.067 (the zone’s center; the record gives no point)
Record setting heat and dryness intensified drought conditions over eastern Nebraska during July. Rainfall which was already deficient for the season going into July, became even more sparse during the month with many sites recording less than 1/2 inch and some, including Omaha, barely measuring.
Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Record setting heat and dryness intensified drought conditions over eastern Nebraska during July. Rainfall which was already deficient for the season going into July, became even more sparse during the month with many sites recording less than 1/2 inch and some, including Omaha, barely measuring. In addition, high temperatures consistently rose above 95 degrees with many sites recording at least 5 days with highs above 100 in July. The persistent heat and dry weather caused many rivers to drop to very low flows, including the Platte River which dried up completely upstream of the Loup River. The drought also caused some local wells to dry up or go to very low flow rates. The low water prompted the Nebraska Dept. of Natural Resources to institute irrigation halts for selective waterways including the Loup and Big Blue Rivers. The low river levels and irrigation pressure from underground water sources also caused some municipalities to begin voluntary or mandatory water restrictions. According to the U.S. Drought Monitor, drought conditions reached the Severe intensity on July 17th in northeast Nebraska roughly along and northwest of a line from Columbus to Wayne. The continued hot and dry weather pushed that region into the Extreme category between July 24th and 31st and brought at least Severe drought conditions to the rest of eastern Nebraska by the 24th of July. Extreme drought conditions spread east to a line from near Schuyler to Pender by the end of the month. The drought in Nebraska and surrounding states caused some crop prices to reach record or near record levels in July and some dry-land corn that failed to produce kernels was baled or cut as silage. By the end of the month some 38 percent of the soybean and corn crop was considered poor or very poor by the USDA. The Severe to Extreme drought continued and intensified into August.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 16, 10:45 PM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1145 PM CDT MON JUL 16 2012 .AVIATION... 06Z TAFS FOR KOFK...KOMA AND KLNK. VFR CONDITIONS EXPECTED THROUGH 06Z WEDENSDAY WITH LITTLE CLOUD COVER AND SOUTH WINDS. LATE TUESDAY NIGHT A FEW SCATTERED THUNDERSTORMS MAY BE IN NORTHEAST NEBRASKA NOT FAR FROM KOFK AS A WEAK COLD FRONT APPROACHES THE REGION. NIETFELD && .PREV DISCUSSION... /ISSUED 306 PM CDT MON JUL 16 2012/ DISCUSSION... HOT TEMPERATURES AND RAIN CHANCES WILL BE THE PRIMARY FORECAST CONCERNS. THE UPPER AIR CHARTS FROM THIS MORNING HAD A LARGE DOME OF HIGH PRESSURE OVER THE CENTRAL PART OF THE COUNTRY. 90M HT FALLS WERE NOTED WITH THE CLOSED LOW PRESSURE OFF THE OREGON COAST. THE 80KT H3 JET WAS JUST TO THE WEST OF THIS AREA OF LOW PRESSURE. ANOTHER WEAKER H3 50KT JET STRETCHED FROM SOUTHERN CALIFORNIA NORTHEAST ACROSS THE ROCKIES TOWARD NORTH DAKOTA AND SOUTHERN CANADA. H7 TEMPS WERE QUITE WARM WITH +10C TO +14C OVER MUCH OF THE HIGH PLAINS. THE H85 THERMAL AXIS EXTENDED FROM WRN NEB AND WRN SOUTH DAKOTA...NORTHEAST INTO PARTS OF NORTH DAKOTA AND MINNESOTA. THE H7/H85 LOWS WERE STACKED JUST NORTH OF NORTH DAKOTA AND NORTHERN MINNESOTA...AND HIGHEST H7 DEWPOINTS AROUND +7C WERE NEAR THIS LOW WITH H85 DEWPOINTS AROUND +15. CLOSER TO HOME...OUR 12Z SOUNDING HAD SOME MOISTURE AROUND H7...BUT ONLY AROUND 1.2" FOR PRECIPITABLE WATER AND A CONVECTIVE TEMP OF 100. THE DEEPER MOISTURE WAS NOT FAR AWAY THOUGH AS KTOP HAD 1.68" FOR PRECIP WATER AND A CONV TEMP OF 90. THE NAM FORECAST SOUNDING FOR OMAHA SHOW A HIGH AFTERNOON CONVECTIVE TEMP ABOVE 105 AND GOOD INHIBITION. FORECAST SOUNDINGS SHOWED LITTLE INHIBITION TOWARD FALLS CITY AS TEMPERATURES HEAT INTO THE 90S. CU HAVE BEEN ABUNDANT ACROSS ERN KANSAS AND MISSOURI TODAY...AND ARE JUST MAKING IT INTO FALLS CITY AREA. AT 20Z...THE SFC FRONT WAS TO THE NORTH OF K9V9 IN SOUTH DAKOTA WITH 106 DEG WHILE ABERDEEN HAD LOWER 90S AND A NORTHEAST WIND. BY TUESDAY MORNING...THE COLD FRONT SHOULD EXTEND FROM NEAR VALENTINE...SOMEWHERE OVER CENTRAL TO EASTERN SOUTH DAKOTA INTO SOUTHERN MINNESOTA. THE NAM/SREF/ ARE FARTHER SOUTH WITH THE ACTUAL FRONT THAN THE GFS/GEM/EC BY 12Z TUESDAY. THE BULK OF THE PRECIPITATION SHOULD BE ALONG AND TO THE NORTH OF THE FRONT...WHERE THE BETTER FRONTOGENETIC FORCING IS. THE LOW LEVEL JET IS BEST NEAR THE FRONT. A SECONDARY LOW LEVEL JET OF 35KT DOES TRY TO GET GOING IN EASTERN NEBRASKA BY 09Z...BUT DOES NOT LAST LONG. DURING THE DAY TUESDAY...THERE IS A PUSH OF THE FRONT TOWARD THE NEBRASKA/SOUTH DAKOTA BORDER. THE MOISTURE SHOULD POOL IN THE VICINITY OF THE FRONT AND WITH HOT TEMPERATURES...IT WILL BE UNSTABLE AROUND 2-3000 J/KG. DURING TUESDAY AND TUESDAY NIGHT. THE BEST CHC FOR STORMS WILL AGAIN BE ALONG AND NORTH OF THE FRONT. THE 4KM WRF SEEMS TO CONCUR WITH THIS AND DOES HAVE A FEW ECHOES STARTING AROUND 20Z NEAR THE SOUTH DAKOTA/NEBRASKA BORDER. IT IS INTERESTING THAT THE SOUTHERN PART OF THE FORECAST AREA HAS COOLER H7 TEMPS. IF SOMETHING DEVELOPS FARTHER SOUTH...IT WILL BE TOUGH TO PINPOINT THIS FAR AHEAD. FOR NOW WILL LEAVE ISOLATED TSTORMS IN THE NORTH. WEDNESDAY...THE NAM/GFS HAS THE FRONT INTO THE CENTRAL PART OF THE CWA...WITH THE GFS STILL FARTHER NORTH...ALTHOUGH THE GFS DOES SHOW A RIDGE RIDER SHORTWAVE GENERATING PRECIP OVER THE NORTH AND EAST PARTS OF THE FORECAST AREA. WITH MOISTURE INCREASING TO 1.5-2.0 INCHES PW FOR THE FORECAST AREA...POINTS ALONG AND TO THE NORTH WILL HAVE A CHC FOR TSTORMS. INSTABILITY INCREASES TO 4000J/KG HOWEVER THE BETTER SHEAR IS AROUND 25KTS IN THE NORTHERN PART OF THE FORECAST AREA. THE WARM MID LEVEL TEMPS ARE A BIG NEGATIVE...BUT IF WE CAN GET SOME STORMS GOING...THEY HAVE THE POTENTIAL TO PUT DOWN SOME GOOD RAINS. THINK THERE WILL BE ISOLATED STORMS WEDNESDAY AND COULD DEVELOP IN MOST LOCATIONS OF THE CWA. GEM IS A LITTLE MORE AGGRESSIVE IN NORTHEAST NEBRASKA...WHILE THE EC HAS THE STORMS IN MINNESOTA. DUE TO THE LOW COVERAGE WILL HAVE TO KEEP THE POPS ISOLATED...ALTHOUGH MAY BUMP UP A LITTLE IN THE NORTHEAST. CLOUDS COULD BE A PROBLEM FOR WED...THUS FOR NOW KEPT HIGHS MOSTLY IN THE 90S. THURSDAY...THE SURFACE FRONT IS STILL IN THE AREA. WARM TEMPERATURES REMAIN IN PLACE...SO WILL MAINTAIN SMALL CHC FOR PRECIPITATION. BEST CHANCE LOOKS TO BE IN SOUTHEAST NEBRASKA AND WESTERN IOWA...BUT WILL HAVE TO RE-ASSESS WITH THE LOCATION OF THE FRONT...AND MOISTURE. THE MID LEVEL RIDGE OF HIGH PRESSURE BUILDS BACK UP ACROSS THE ROCKIES AND PLAINS THURSDAY NIGHT AND FRIDAY...WITH A SHORT WAVE TROF FLATTENING THE RIDGE SATURDAY. A FRONT APPROACHES AND MAKES IT TO SOUTH DAKOTA THEN BECOMES STALL IN THE AREA SUNDAY NIGHT AND MONDAY. THERE COULD BE SOME ISOLATED THUNDERSTORMS AND COOLER TEMPERATURES WITH THIS FRONT...LATE IN THE EXTENDED (SUN- MON)...OTHERWISE...WILL MAINTAIN A HOT AND MAINLY DRY FORECAST. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 524 PM CDT MON JUL 16 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-171230- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 524 PM CDT MON JUL 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND TUESDAY HEAT INDEX VALUES WILL CLIMB INTO THE 100 TO 105 RANGE TUESDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY THE HOT WEATHER WILL CONTINUE THROUGH MONDAY WITH AFTERNOON HEAT INDEX VALUES POSSIBLY REACHING 100 TO 105 DEGREES EACH AFTERNOON. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY NIGHT ACROSS NORTHEAST NEBRASKA...THEN OVER MOST OF THE OUTLOOK AREA EXCLUDING SOUTHEAST NEBRASKA WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR TUESDAY. NIETFELD
The national radar mosaic for the moment the first event began.
30 drought. Local standard time, as filed.
Drought conditions during July became extreme across Madison and surrounding counties. At Norfolk only a trace of rain fell, making it the driest July on record. In addition it was the 3rd Hottest July on record, about 8 degrees above normal, with 10 days reaching 100 or higher. The hot and dry weather prompted heavy irrigation use which in turn locally lowered the water table causing some domestic wells to experience very low flow rates or become dry. Some dry-land crops failed and were baled or used a silage.
Drought conditions reached the extreme category by the end of July across Platte county due to much above normal temperatures and little rainfall. Columbus measured only 0.03 inches for the month, which was likely a record low amount based on records at surrounding sites. The dry conditions caused the Platte River to run dry upstream of its confluence with the Loup River. Irrigation was ordered to be stopped on the Loup due to low water flows on that river. Non-irrigated crops were extremely stressed or likely died.
Drought conditions became severe over the county during July with Omaha receiving only 0.01 inches of rain during the month, a record low. In addition the month was 8 degrees above normal with 26 days above 90 and 7 above 100. The intense heat and dryness caused water use to soar which put a strain on water mains. The hot and dry conditions also caused the soil to dry and crack around some of the mains which in turn allowed many to break, especially east of 72nd street in Omaha. In Omaha there were 109 water main breaks during the month.
Drought conditions because severe in Lancaster and surrounding counties in July. In Lincoln only 0.33 inches of rain fell, making it the 2nd driest July on record. In addition, it was extremely hot, with July the 7th hottest on record including 11 days of 100 or higher readings. Some dry-land crops in the county likely failed and were used as hay or silage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388707, 388708, 388709, 388710, 388711, 388712, 388713, 388715, 388718, 388716, 388717, 388719, 388720, 388721, 388722, 388723, 388724, 388725, 388726, 388727, 388728, 388729, 388730, 388731, 388732, 388733, 388734, 388735, 388736, 388737.